Flood, Chester
- When
- September 23, 7:00 AM EST to 7:46 PM EST
- Where
- Chester forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A slow moving cold front helped produce heavy rain as it displaced a warm and humid air mass preceding it across the Philadelphia Metropolitan Area. Widespread poor drainage flooding was reported as well flooding of some streams and creeks.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving cold front helped produce heavy rain as it displaced a warm and humid air mass preceding it across the Philadelphia Metropolitan Area. Widespread poor drainage flooding was reported as well flooding of some streams and creeks. Area creeks were already running high from the previous week's flooding. Doppler Radar storm total estimates were one to three inches. The heaviest rain fell between 5 a.m. and 9 a.m. EDT. Coupled with the severe weather, it made for a difficult morning commute. The West Branch of the Brandywine Creek at Honey Brook was above its 7 foot flood stage from 1035 a.m. through 310 p.m. EDT on the 23rd. It crested at 7.91 feet at 1215 p.m. EDT. The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 937 a.m. through 316 p.m. EDT on the 23rd. It crested at 9.23 feet at 1230 p.m. EDT. Farther downstream, the main stem of the Brandywine Creek was above its 9 foot flood stage from 613 p.m. through 846 p.m. on the 23rd. It crested at 9.15 feet at 757 p.m. EDT. Storm totals included 2.32 inches in Chadds Ford (Delaware County), 1.95 inches in Honey Brook, 1.79 inches in Glenmoore, 1.64 inches in West Chester and 1.18 inches in Valley Forge. On a county weighted average, monthly precipitation totals ranged from 5.9 inches in Philadelphia County to 12.5 inches in Monroe County. The Chester County average was 10.6 inches. The county normal is around 3.9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 2:52 AM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003
DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.
OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.
OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.
NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.
ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.
.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
SML CRAFT ADVY CST AND DE BAY.
KRAUSDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-231230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 628 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY FLOOD WATCHES REMAIN IN EFFECT THIS MORNING FOR MUCH OF THE AREA TO THE NORTH AND WEST OF PHILADELPHIA...AND FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME COUNTIES. THE RAIN WILL MOVE EAST AND SHOULD BE OFF THE COAST BY EARLY AFTERNOON. STORM TOTALS WILL EXCEED THREE INCHES IN SOME SPOTS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN WITH SIGNIFICANT RAINFALL TOTALS...OF TWO INCHES OR MORE. KRAUS
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021- PAZ054-055-060>062-067>071-231115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EDT TUE SEP 23 2003 ...AREA OF HEAVY RAIN MOVING SLOWLY EAST... AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND THE NORTHERN DELMARVA. BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU. A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE COUNTY...2.42 INCHES. KRAUS
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335079.